Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS Topeka, KS

April 14, 1998Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 1998, 6:20 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 1998, 6:20 PM CDT (23:20 UTC)
Expired
Apr 14, 1998, 7:00 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS1 KTOP 142321
SVRTOP
KSC013-131-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT TUE APR 14 1998

 * SEVERE THUNDERSTORM WARNING FOR
     WESTERN BROWN COUNTY IN NORTHEAST KANSAS
     EASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

 * UNTIL 700 PM CDT

 * SOME LOCATIONS AFFECTED
     RESERVE
     MORRILL
     SABETHA
     ONEIDA
     FAIRVIEW
     GOFF
     CORNING
     WETMORE

 * AT 615 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
   SEVERE THUNDERSTORM 27 MILES SOUTHWEST OF HIAWATHA...OR 4 MILES
   NORTHEAST OF SOLDIER...MOVING NORTHEAST AT 40 MILES PER HOUR.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OVER 60
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:05 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 14, 3:05 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT TUE APR 14 1998

...FORECAST CHALLENGES INCLUDE POSSIBLE SEVERE CONVECTION TONIGHT...
   THEN LINGERING PRECIPITATION/CLOUDS AND TEMPS WED AND THU...

18Z SFC ANALYSIS SHOWED DEEPENING LOW VCNTY HLC WITH 3-4MB PRESSURE
FALLS ACROSS CENTRAL KS AND SCENT NEB. 19Z ADAP SHOWED MOISTURE CONV
BULLSEYE NE OF HLC COINCIDING WITH BEST THETA-E ADVECTION IN LOW LVL
MOIST AXIS. LIS SHOW -3 TO -5C AXIS FROM NEAR HLC SEWRD INTO NCENT
OK...SO EXPECT CONVECTIVE INITIATION TO OCCUR THIS GENERAL AREA WITH
TSTMS THEN MOVING NEWRD IN SWLY FLOW ALOFT. MOST OF CWA STILL SEEING
DEW POINTS IN THE 40S AS SFC TRAJECTORIES STILL FROM WCENT MO. BUT
FEEL THAT DEEPER LO LVL MOISTURE CURRENTLY OVR C/E OK WILL WORK INTO
CWA IN STRONG SLY/SELY LO LVL FLOW AS SFC/H85 LOW MOVS SLOWLY
EASTWARD OVERNIGHT. FEEL ETA MODEL IS TOO FAR SOUTH WITH SFC LO GIVEN
18Z ANALYSIS WITH NGM MUCH BETTER AT 18Z. WILL FOLLOW COMP BETWEEN
AVN/NGM FOR THIS FCST PACKAGE. WITH CWA IN FAVORABLE CYCLONIC SHEAR
ALOFT...GOOD VEERING WIND PROFILES AND DESTABILIZING AIRMASS...
WILL CONTINUE TO MENTION POSSIBLE SVR IN ZONES TON.

BY 12Z WED...BOTH AVN AND NGM SHOW SFC LO TO BE VCNTY TOP...THEN MOV
EWRD INTO NRN MO DURING THE DAY. STRONG LO LVL CAA TO OCCUR BEHIND
THE LOW WITH BOTH MODELS SHOWING H85 TEMPS TO FALL TO BETWEEN 0C AND
-4C OVER CWA BY 12Z THU. THIS SHOULD PUT MX TEMPS INTO THE 40S MOST
AREAS ON THU. WED IS A TRICKY TEMP FCST GIVEN TIGHT H85 TEMP GRADIENT
FCST TO OCCUR OVER FA. WITH SFC/H85 LO PASSING NEAR TOP/MKC...SRN
PORTION OF CWA SHOULD BE FAIRLY MILD WITH WSWLY LO LVL FLOW...WHILE
CAA STARTS TO PUSH INTO NCENT KS. GUID TEMPS FOR WED LOOK
REASONABLE...BUT LIKELY GO BELOW FWC NUMBERS FOR CNK. FWC NUMBERS
LOOK REASONABLE FOR WED NITE AND THU WITH FAN MX TEMPS LOOKING A
LITTLE WARM FOR THU GIVEN STRENGTH OF ABOVE MENTIONED LO LVL CAA. FOR
PCPN CHC BEYOND TON...WILL KEEP SMALL POPS OVER NRN COUNTIES FOR
WED...THEN SPREAD LO POPS ACRS REMAINDER OF FA WED NITE AND THU AS
SECONDARY H5 VORT MX EJECTS INTO CNTRL PLAINS.

.TOP...NONE.

BARLOW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:52 PM CDTTornado WarningTOPCoffey23 min
Apr 14, 5:11 PM CDTTornado WarningTOPAnderson, Coffey34 min
Apr 14, 5:44 PM CDTSevere Thunderstorm WarningTOPAnderson31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.